How to Tame the Tics Associated with ADHD Medication
“We traded in one problem for another!” You’ve finally found a medication that manages your child’s ADHD symptoms… but now he can’t stop twitching.
Joseph’s mother called me in tears. He had come home from school upset because some of the kids teased him about his habit of blinking his eyes every couple of minutes. She did not know what to do.
Joseph was taking Ritalin for his attention deficit disorder (ADHD or ADD). Without it, he would occasionally run around the classroom and call out to his friend. Yet the medication, it seemed, caused him to blink his eyes. “We traded in one problem for another,” Joseph’s mom said. We agreed to stop the medication until we could meet and discuss things.
What complicates the clinical picture is that some children diagnosed with ADHD have an underlying tic disorder that is not apparent until it is brought out by the medication. Statistics show that as many as 50 percent of children with ADHD may also have a tic disorder. If a child has tics and ADHD, taking ADD medication will make it worse more than half the time. In addition, tics can be a side effect of taking ADHD medications, such as methylphenidate (Ritalin) and the mixed amphetamine salts (Adderall). ADHD medication side effects stop after the medication is discontinued, so in many instances, these tics go away after the child stops taking their ADHD medication.
Do not try to address stimulant-induced tics or a tic disorder on your own. See your child’s doctor for help. In some cases, he or she may refer you to a neurologist. Only you and your physician can decide whether to stop the ADHD medication (and deal with the behavioral issues this will cause) or to add additional medication to control the tics.
[Self-Test: Could Your Child Have a Tic Disorder?]
A tic is a sudden, repetitive movement, gesture, or utterance that typically mimics some aspect of normal behavior. These are usually of brief duration, lasting no more than a second. Tics tend to happen in spurts and, at times, have a convulsion-like characteristic. They can occur singly or together, in an orchestrated pattern, and may vary in frequency and in intensity. Tics can be voluntarily suppressed briefly; however, they eventually reappear.
Motor tics often start between the ages of five and nine. When tic behaviors begin, it may be difficult to know that they are tics. Often, the diagnosis cannot be established until you and your doctor review the complete clinical picture. Stress can increase the frequency and intensity of tics. They are not present during sleep and may be less apparent during activity. Tic disorders often run in families. A parent, grandparent, aunt, uncle, or other relative might have a history of a tic disorder.
Tics may be expressed through muscle activity (motor tics), or by vocal sounds (vocal tics). Motor tics range from simple, abrupt movements, such as eye blinking, head jerking, or shoulder shrugging, to more complex purposeful-appearing behaviors — facial expressions or gestures of the arms or head. Vocal tics range from throat-clearing sounds to more complex vocalizations and speech.
Tics most commonly appear in the face and head, as grimacing, puckering of forehead, raising eyebrows, blinking eyelids, winking, wrinkling nose, trembling nostrils, twitching mouth, twisting neck, looking sideways, or head rolling. Other tics affect the arms and hands, resulting in jerking hands, arms, and finger movements, or clenching fists.
Physicians classify tics by the length of time they last. If the pattern of tics lasts for weeks or months but not beyond a year, it is called Transient Tic Disorder; if a pattern persists beyond a year, it is called Chronic Motor Tic Disorder.
In its extreme form, the combination of multiple body tics with vocal tics is called Tourette’s syndrome or Tourette’s Disorder. Often there is a strong family history of the disorder. These vocal tics might include clicks, grunts, yelps, barks, coughs, or words. In some cases, there is an urge to utter obscenities.
Tic Disorder Treatment
If your child is having a problem with tics, discuss it with your physician. Since some tics come and go over many months but eventually stop, don’t rush into treatment.
Treatment is often considered necessary only if the frequency and intensity of the tics result in aching or tired muscles, your child is teased about them, or the tics last longer than a year. There are no medications that will cure a tic disorder, but some will suppress it. The most frequently used are clonidine (Catapres), haloperidol (Haldol), guanfacine (Tenex), and pimozide (Orap).
Haldol is usually the first medication to be tried. The dose needed differs with each individual, so doctors often start at a low dose that is slowly increased until benefits are found. The average starting dose for a child is 5 mg; however, some need up to 10 mg. The most frequent short-term side effects are sedation and fatigue. An uncommon side effect is a prolonged contraction of groups of muscles, often involving the mouth and face, the neck and shoulders, or the arms (called dystonia). If this happens, call your family physician or go to the emergency room.
If your child has a tic disorder, it might be best not to use stimulant medications like Ritalin, Dexedrine, or Adderall, which have been known to cause tics like blinking and squinting. Instead, consider a non-stimulant medication.
Tic Disorder and ADHD
What can you do if the stimulant medications needed to minimize the negative behaviors of ADHD exacerbate an underlying tic disorder? This is a difficult clinical problem that has to be worked out with your physician. A common approach is to first switch to a non-stimulant medication to treat ADHD symptoms. If this is not successful, and the ADHD behaviors are still causing significant difficulties, it may be necessary to try to treat both the tic disorder and the ADD at the same time. Your physician might try to establish a dose of one of the anti-tic medications first, then add a low dose of a stimulant medication.
Tics brought on by medication typically go away within days or weeks of stopping the medication. If your child’s tic has persisted, there’s a chance that he was predisposed to tics and that the problem may never go away. Ask your son’s doctor about giving him clonidine (Catapres), risperidone (Risperdal), or guanfacine (Tenex), each of which has been shown to ease tics. I’d keep a child on meds for a month or so after the tics have faded. If the tic returns, the medication can be taken for a longer time.
I worked with Joseph’s mother to inform his teacher about the tic problem and to let her know that it might be a side effect of taking Ritalin. We stopped the Ritalin, and his teacher did a wonderful job of helping Joseph in class instead of getting upset by his ADHD behaviors. Then I started Joseph on guanfacine. A 1 mg dose, taken in the evening, controlled his tics. We waited a week and reintroduced Ritalin — initially only in the morning but later we added a second dose at noon. His ADHD symptoms were controlled and his eye-blinking did not return. We were all happy with the results.
[Read This Now: Hair Pulling! Skin Picking! Nail Biting! Oh, My!]
How to Treat ADHD in Children: Next Questions
- What ADHD medications are used to treat children?
- Is ADHD medication right for my child?
- What are common side effects associated with ADHD medication?
- How can I address appetite suppression caused by ADHD medication use?
- How can I solve sleep problems associated with ADHD medication use?
- What can I do if ADHD medication use causes tics?
- How can I prevent the afternoon ‘medication crash?’
- What if my child becomes a ‘zombie’ while taking meds?
- Should my child take an ADHD medication vacation?
- What natural treatments help kids with ADHD?
- What if the medication stops working?
- How can I find an ADHD specialist near me?